Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Medication for depression

About 15 years ago, I started taking Prozac for stress related depression.  At times, I would go off of Prozac, but found that with high incidence of stress, I had difficulty, and needed an antidepressant to help me get through.  Over the past two years, there have been many stress factors in my family, including two surgeries for me, chronic pain, and migraine headaches treated with Zonegran as a preventative; open heart surgery, rage, and emotional problems in an adolescent son who also has Cerebral Palsy, and marital problems.  I also take Premarin, and Clonapin.  I have had counseling, am currently in marital counseling with my husband, and are beginning family counseling.  I had been taking Celexa for several years, but changed to Effexor XR last summer, and then to Wellbutrin SR in November.  Celexa and Effexor had been helping me, but my husband was concerned about side effects, and withdrawal and asked me to make a change.  Now, I am experiencing tremendous difficulty sleeping, severe migraines, which had been under control prior to taking Wellbutrin SR, and dizziness.  I am considering asking my doctor about discontinuing medication for depression completely to see how I can handle things with counseling, but am concerned since I have been on various medications for depression for such a length of time - probably 10 years.  I'm not sure what to do, and when I consulted with my psychiatrist, who has been simply a medication manager, he said, I don't have any answers for you, come back in a month.  I know that I can't keep on taking Wellbutrin, but don't know if I should try another medication, or try no medication.  I wouldn't do anything without the assistance of my local physicians.  Thank you.
7 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
My advice would be to ask your psychiatrist to help wean you off all medications except klonopin and wellbutrin, then, after you are stable, try getting off of them also if you can.
Avatar universal
Wellbutrin is actually a fairly mild inhibitor of the neurotransmitters believed to be associated with depression (serotonin, noreprinephrine, etc.), and statistically, about 9-11% of the people who take Wellbutrin usually endup discontinuing due to adverse side-effects. With the appropriate consultation from a Pharmacist and your Psych, you should be able to get off Wellbutrin fairly quickly with little-to-no adverse side-effects to speak of. Celexa is a bit more potent in that it has a stronger inhibition effect on serotonin's reuptake, but isn't too concerned with the other neurotransmitters as much. It also isn't a controlled substance, so it too shouldn't be terribly difficult to get off of.

Overall, after spending so much time on ADs, it might not be the best idea to go cold turkey right away. Your providers may suggest to start dropping doses of whichever med gives you the more unpleasant side-effects, while still maintaining the other at least a bit. Overall, be confident in your mind's ability to overcome your depression, and remember how strong of a person you are and that you can do this with little or no help from Rxland. Just consult your Psychiatrist (maybe speak to an additional Psych if you're unhappy with the answers your current one is providing) and a Pharmacist to learn about what you can do. Good luck!

Avatar universal
Hello to everyone. My name is Claudia and I am currently undergoing great worry about my husband and partner of 30 years, Chris, who is battling clinical depression.   Last Spring we had a major environmental oil spill disaster on our property, where we run a family greenhouse business (Chris' hard work of 10 years).  It was an accident on the part of the oil company who filled a disconnected tank.  We both underwent great stress with workers on our property over a period of 3 months, digging down to the water table, and eventually hauling away a greenhouse.  Anyway, it is now almost a year later.  Late last August I saw Chris slipping into a depression, crying alot, etc.   He eventually ended up in the hospital with jaw angina-like pain and stayed the weekend as a preventive measure.  (Chris has had high blood pressure since his late 20's and is on Metoprolol, Hydrochlorothiazide and Aspirin). He is 54 years young.   At the same time the physician in charge put him on Effexor, 31 1/2 mg, then 75 mg and then 150 mg, with a month in between each new level of dosage.  It has been a slow course for Chris.  He is trying his best to improve his health, walking every day about 2 miles, discontinued drinking alcohol and beer a month ago and is going for counselling with a physician who counsels with a Christian base.  He went to a psychiatrist for the first time this past week but that was not very productive and the woman was not understanding.  It was my mistake, as I thought maybe he would benefit from this physician, and that he might see her more regularly, than the other physician who is about 1 hour away.  One thing she did do was put Chris on Wellbutrin, 150 mg once daily. So he is taking Effexor, 150 mg and now Wellbutrin, 150 mg since last Wed or so.

Chris is feeling significantly more depressed now, crying alot,
just out of the blue, not really understanding why etc.   I am so confused as to how to help him. I want to believe that he has slipped backwards a bit because of a new medication being instituted, as it seems these anti-depressants take quite awhile before they take effect and in some ways cause more depression.  

Has anyone out there taken two anti-depressants at the same time? Is it appropriate?   Is it the norm that he would be going thru' the same thing that he did when he was starting on Effexor?  (He still has trouble sleeping and often takes Gravol so he can get a "full" night)...

Thank you for any encouraging words, or any information.

Claudia
Forget-me-Not Herbs 'n Flowers
www.magma.ca/~fmn
Oxford Mills, Ontario Canada

Avatar universal
hi,
contact me on:
***@****
Avatar universal
I have been taking effexor for approx. 1 year.  It doesnt seem to be working anymore, so a new Dr. prescribed Wellbutrin yesterday. (I have been on that before also, but took myself off because I was feeling better.) My question is regarding how to get off the effexor.  When I have missed a dose in the past I experienced horrible side effects (disorientation, dizziness, etc..) This new Dr. said, "just stop taking the effexor today, and start wellbutrin tomorrow." I'm really scared to do this. Can I take both while cutting down the effexor daily? I'm on 75 mg. effexor and the new one is 150mg wellbutrin. I cant seem to concentrate on anything, and this situation is just more than I can think about right now. I would appreciate any ideas.
Thank you,  Linda
Avatar universal
Hello All,
my sister is going through similar stuff as you all right now and i have found a new hope and thats the reason i am posting this. Please look into amino acid therapy, go to your book store, get this book by Julia Ross called "mood cure". There are natural ways of dealing with anxiety and depression and thats through 5-HTP and amino acids and without any side effects.
Also, read this articles,
http://www.naturalhealthweb.com/articles/Nelson4.html
http://www.fibromyalgiacfsstore.com/healthnews305.html

good luck to you all. Please do not stop your medicines cold turkey because you will go through hell. The key is to start amino acid therapy and then slowly wean off the prescription medicine. Amino acids r available in nutrition food stores and GNCs
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area